In January 2021, Alyssa Pastrana of Abilene, Texas, died of an accidental fentanyl overdose at the age of 21. Her parents have been sharing her story to warn others about the danger of using drugs that have been laced with fentanyl, sometimes without the user’s knowledge. The U.S. Drug Enforcement Agency has even issued a public warning about fentanyl contamination, stating that illicit drugs and prescription medications obtained from somewhere other than a pharmacy “can be laced with fentanyl and could result in your death.”
Although fentanyl can be added to any substance, it’s often used to enhance the effects of heroin. In some cases, it’s even substituted for heroin, increasing the risk of a fatal overdose. Heroin users frequently become tolerant of its effect, prompting them to take larger doses to continue functioning normally. fentanyl is about 50 times more powerful than heroin. If someone takes a large dose of heroin that’s been mixed with fentanyl, the effects are magnified, putting the individual at risk for sudden death. Although some people knowingly mix the two, others don’t know they’re taking a contaminated drug, which makes it especially dangerous.
The best way to avoid coming into contact with fentanyl-laced pills or powders is to stop using heroin and other illicit substances. It’s difficult to stop using without professional support, but FHE Health offers comprehensive addiction treatment.
What Is Fentanyl?
Fentanyl is a prescription opioid that was developed to treat severe pain. In hospitals, it’s used to relieve postsurgical pain or enhance the effects of an anesthetic during surgery. It’s also prescribed to patients with terminal illnesses.
When fentanyl first became available, most overdoses were the result of patients with legitimate prescriptions taking too much of the drug at one time or using it more often than prescribed. Some patients also experienced fatal overdoses when using defective fentanyl patches. Each patch was supposed to release a controlled amount of fentanyl over a period of several hours, but the defective patches allowed too much fentanyl to leak into the bloodstream at one time.
According to the DEA warning regarding fentanyl contamination, the recent increase in fentanyl-related deaths isn’t linked to the abuse of the legally prescribed drug. Instead, almost all overdose deaths involving fentanyl occur because it’s been mixed in with other drugs or shaped into pills and sold as alprazolam, the generic form of Xanax, or oxycodone, the generic form of OxyContin.
Effects of Fentanyl
Fentanyl causes many of the same side effects as other opioids, but it’s approximately 80 to 100 times stronger than morphine, making its effects more pronounced. Some of the most common symptoms of fentanyl use include pain relief, euphoria, sleepiness, confusion and dizziness. Like other opioids, fentanyl also slows down the user’s breathing rate, which can have fatal consequences when it’s taken in large doses or mixed with other drugs that affect the respiratory system.
Fentanyl Contamination of Other Drugs
Although fentanyl is frequently mixed with heroin, it’s becoming more common for counterfeiters to make fentanyl into pills and disguise them as other drugs. For example, a sheriff in Montana reported that four fentanyl-related deaths had occurred in his jurisdiction at the beginning of 2022. In all four cases, law enforcement found blue pills with an M on one side and a 30 on the other. The users believed they were taking oxycodone, but they really ingested fentanyl, leading to fatal cardiac and respiratory problems.
Although fentanyl is commonly found in heroin and pills, it can also be mixed with methamphetamine, cocaine and other drugs. Methamphetamine and cocaine are both stimulants, so mixing one of them with fentanyl sends some confusing signals to a user’s brain. The respiratory and circulatory systems receive conflicting messages, with the stimulant telling them to speed up and the fentanyl telling them to slow down. These conflicting messages increase the risk of coma, heart attack, cardiac arrest and even death.
Reducing the Harm
So many drugs are now laced with fentanyl that cities and states across the country are implementing harm reduction measures. For example, some communities are giving away free fentanyl test strips to anyone who wants them. With these strips, testing for fentanyl contamination is as easy as dissolving a small amount of a substance in water, dipping a test strip into the solution and waiting about five minutes. This makes it easier to identify fentanyl-laced meth, cocaine and counterfeit pills.
Fentanyl overdose causes a wide range of symptoms, including confusion, slowed heartbeat, loss of consciousness, dangerously slow breathing and extremely low blood pressure. Due to concerns over the number of drugs on the market that have been laced with fentanyl, many communities are giving out free naloxone to help prevent overdoses from turning fatal. Naloxone can reverse an opioid overdose for about 30 to 90 minutes, restoring the person’s breathing and giving the responder time to call 911 for additional assistance. Because naloxone is available as an injection and a nasal spray, it can be given by family members, friends and other individuals who aren’t medical professionals.
Some people experience opioid withdrawal symptoms a few minutes after naloxone is administered. Although these symptoms are uncomfortable, they’re less dangerous than overdosing on fentanyl and not receiving naloxone as quickly as possible. In cities that don’t distribute naloxone for free, it may be possible to get a prescription from a health care provider or buy it from a pharmacy without a prescription. If you have a loved one who uses illicit substances, consider keeping naloxone on hand in case they accidentally overdose on fentanyl.
Help for Substance Use Disorders
At FHE Health, we know how difficult it is to stop using illicit substances or misusing prescription drugs, even if you’re worried about possible exposure to fentanyl. The best way to avoid an unintentional overdose is to stop using substances that could be laced with fentanyl without your knowledge.
FHE Health has experienced treatment professionals available to help you discover the roots of your addiction and learn how to keep cravings at bay. To learn more about our treatment programs, call (833) 596-3502.